Hail, Kingman
- When
- June 3, 7:55 PM CST
- Where
- Kingman County, Zenda
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.450, -98.283
29 hail, 6 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 3, 2:53 PM CST, 5 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT SUN JUN 3 2001 MAIN CONCERN THIS PACKAGE IS CHANCE OF STORMS THIS EVENING. OUTFLOW FROM STORMS EARLY THIS MORNING PUSHED INTO NORTHERN OK...SOUTH OF THE WARM FRONT EXTENDING ALONG THE KS/OK BORDER. SFC WINDS HAVE RECOVERED ACROSS OK AND HAVE RETURNED TO SOUTHERLY...PUMPING +70F DEWPTS AND +90F TEMPS INTO NORTH CENTRAL OK. CAPES ARE RUNNING AROUND 6000 J/KG ACROSS OK WITH 0-1KM HELICITY AT 100-400M/S ALONG THE WARM FRONT. READINGS NORTH OF THE FRONT HAVE REMAINED IN THE 60S WITH MID 50S DEWPTS. ALSO OF NOTE IS A WAVE COMING OUT OF THE ROCKIES AND CURRENTLY MOVING ACROSS ERN CO AND ERN NM. THE MAIN NEGATIVE FACTOR IS THE STRENGTH OF THE MID LEVEL CAP WHICH IS RUNNING +12C TO +15C. HOWEVER...FRONT IS BECOMING SO DEFINED THIS AFTERNOON IT APPEARS SOME STORMS WILL BE ABLE TO GET GOING ALONG THE SOUTHERN BORDER LATE THIS AFTERNOON. ALTHOUGH THE TORNADIC THREAT WILL REMAIN NEAR THE KS/OK BORDER...LARGE HAIL WILL BE A CONCERN FOR AREAS ALONG U.S. HWY 54 AND NORTHWARD. NEXT QUESTION IS HOW WILL THE STORMS WHICH GET GOING THIS EVENING AFFECT THE PRECIP WHICH WAS EXPECTED TO DEVELOP IN THE WWA LATER TONIGHT NORTH OF THE WARM FRONT. STILL SUSPECT THAT WITH THE EAST-WEST BOUNDARY REMAINING NEAR THE KS/OK BORDER AND 850MB DEWPTS POOLING IN THE MID TEENS OVER THE AREA...STORMS WILL DEVELOP ACROSS CEN/ERN KS DURING THE OVERNIGHT HOURS ONCE THE LLJ KICKS IN AT SPEEDS OF 40-55KTS. DUE TO HEAVY RAINS THE PAST FEW DAYS ACROSS THE REGION...AND WITH MORE HEAVY RAINS EXPECTED TONIGHT WILL GO AHEAD WITH A FLASH FLOOD WATCH FOR MOST OF THE AREA. SFC LOW IS EXPECTED TO REMAIN NEAR THE OK PANHANDLE THROUGH TUESDAY MORNING WITH THE WARM FRONT GRADUALLY PUSHING NORTH ACROSS ERN KS AND MOST OF MISSOURI. HOWEVER WITH THE BOUNDARY STILL SLICING ACROSS THE CWA AND THE UPPER LEVEL FLOW BECOMING NEARLY ZONAL WITH SEVERAL EMBEDDED SHORTWAVES...WILL KEEP A CHC OF PRECIP IN THE FORECAST THROUGH TUE NIGHT. EXTENDED... SFC HIGH PRESSURE FINALLY BUILDS INTO THE AREA ON WED AND PERSISTS INTO FRI BEFORE SLIDING OFF TO THE EAST. WILL CONTINUE TO KEEP FORECAST DRY FOR THE LATTER HALF OF THE WEEK...AS THE UPPER LEVEL RIDGE BEGINS TO SLIDES OVERHEAD. BY NEXT WEEKEND...WITH THE RETURN OF SOUTHERLY FLOW AND THE UPPER LEVEL RIDGE CONTINUING TO SHIFT EAST...WILL ADD A CHANCE OF -TSRA TO LATE SAT AND INTO SUNDAY. AS FOR TEMPS...A GRADUAL WARMING TREND THROUGH THE WEEK. NOONAN ICT 63 84 66 84 / 70 20 50 30 HUT 60 82 64 81 / 70 20 50 30 EWK 60 82 65 83 / 70 30 50 30 EQA 62 84 66 85 / 70 30 50 30 WLD 65 85 68 87 / 70 20 50 30 RSL 54 77 56 73 / 50 20 40 30 GBD 57 81 59 75 / 50 20 40 30 SLN 56 78 63 78 / 70 40 50 30 MPR 59 81 64 80 / 70 30 50 30 CFV 66 85 68 86 / 70 30h 30 30 CNU 63 84 67 85 / 70 40 40 30 K88 61 84 67 85 / 70 40 50 30 .ICT...FLASH FLOOD WATCH FOR TONIGHT FOR ZONES KSZ049... KSZ051>053...KSZ067>072...KSZ082>083...KSZ091>096...KSZ098>100.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-040006-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
306 PM CDT SUN JUN 3 2001
THE FOLLOWING IS A HAZARDOUS WEATHER OUTLOOK FOR CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS INCLUDING THE FOLLOWING COUNTIES:
IN CENTRAL KANSAS...
RUSSELL LINCOLN SALINE
BARTON ELLSWORTH MCPHERSON
RICE
IN SOUTH CENTRAL KANSAS...
RENO KINGMAN HARPER
HARVEY SEDGWICK SUMNER
BUTLER COWLEY MARION
CHASE
IN SOUTHEAST KANSAS...
GREENWOOD ELK CHAUTAUQUA
WILSON WOODSON MONTGOMERY
ALLEN NEOSHO LABETTE
THE SYNOPSIS:
AS OF MID AFTERNOON...A STRONG WARM FRONT WAS SLOWLY LIFTING
NORTHWARD ACROSS NORTHERN OKLAHOMA. MEANWHILE...AN UPPER AIR
DISTURBANCE WAS MOVING INTO FAR SOUTHWESTERN KANSAS. CLOUDS HAVE
REMAINED PERSISTENT ALONG AND NORTH OF HIGHWAY 54...HOWEVER LATEST
SATELLITE SHOWS SUNSHINE ACROSS FAR SOUTHERN KANSAS FROM HARPER
COUNTY EAST TO LABETTE COUNTY. AS A RESULT...THE ATMOSPHERE IS
BECOMING INCREASINGLY UNSTABLE SOUTH OF HIGHWAY 54.
AS THE AFTERNOON WEARS ON...THE WARM FRONT WILL LIFT NORTH LIKELY
REACHING A POSITION SOMEWHERE ALONG OR SOUTH OF HIGHWAY 54 BY 6 PM
THIS EVENING. MEANWHILE...THE STRONG CAP WHICH REMAINS IN PLACE
WILL WEAKEN AS THE UPPER AIR DISTURBANCE COMBINES WITH STRONG
CONVERGENCE ALONG THE WARM FRONT.
AT THIS TIME IT APPEARS THAT WIDELY SCATTERED THUNDERSTORMS MAY
BREAK THE CAP ALONG THE WARM FRONT AFTER 5 PM. IF ANY STORMS
DEVELOP THEY WILL RAPIDLY BECOME SEVERE. IN ADDITION...OTHER
THUNDERSTORMS MAY DEVELOP FURTHER NORTH OF HIGHWAY 54 THIS EVENING
INTO TONIGHT.
THE COMBINATION OF WIND SHEAR AND INSTABILITY IN THE ATMOSPHERE
SUGGESTS THAT ANY STORMS THAT DEVELOP WILL LIKELY PRODUCE VERY
LARGE HAIL AND DAMAGING WINDS. IN ADDITION...THE CHANGE IN WIND
DIRECTION WITH HEIGHT FROM THE GROUND TO AROUND 4000 FEET SUGGESTS
THAT THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES ALONG AND
SOUTH OF A PARSONS TO WICHITA TO KINGMAN LINE. ANY STORMS THAT
DEVELOP NORTH OF THIS LINE WOULD MORE LIKELY BE A THREAT TO PRODUCE
HAIL.
SPOTTER ACTIVATION IS ANTICIPATED AFTER 5 PM SOUTH OF A PARSONS TO
WICHITA TO KINGMAN LINE. SPOTTER ACTIVATION MAY ALSO BE REQUIRED
FURTHER NORTH AFTER 7 PM.
WE URGE EVERYONE TO KEEP ABREAST OF THIS POTENTIALLY DANGEROUS
WEATHER SITUATION BY MONITORING NOAA WEATHER RADIO AND COMMERCIAL
TELEVISION.
COKSZ069-070-082-083-091>095-098-099-040200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 832 PM CDT SUN JUN 3 2001 ...TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED... TORNADO WATCH NUMBER 358 HAS BEEN CANCELLED...ALTHOUGH THE ATMOSPHERE STILL REMAINS MODERATELY UNSTABLE. THE THREAT OF THUNDERSTORM DEVELOPMENT REMAINS A POSSIBILITY THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR FURTHER UPDATES. NOONAN
The Wichita radar (KICT), 77 km away, was scanning. The volume nearest the first event began at 01:53 UTC.
29 hail, 6 tornado. Local standard time, as filed.
Occurred in open field.
Occurred in open country.
Also reported by KFDI Radio, the tornado occurred in open country.
Occurred in open field.
Reported by KWCH Channel 12, the weak tornado occurred in open country.
Occurred in open field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyThe tornado archive for Kansas, 2001Warnings in Kansas, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5246118, 5246119, 5246120, 5246231, 5246121, 5246122, 5246123, 5246124, 5246125, 5246126, 5246127, 5246128, 5246129, 5246130, 5246131, 5246132, 5246133, 5246134, 5246135, 5246136, 5246137, 5246138, 5246232, 5246139, 5246140, 5246141, 5246233, 5246142, 5246143, 5246148, 5246230, 5246144, 5246145, 5246146, 5246147.